Hypoglycaemia, the most feared complication of insulin therapy

Diabete Metab. Nov-Dec 1994;20(6):503-12.

Abstract

Insulin-induced hypoglycaemia, the most frequent side-effect of insulin-therapy, is a potential source of considerable morbidity and has a recognised mortality. Acute hypoglycaemia produces an intense physiological stress with profound sympathoadrenal stimulation and widespread activation of hormonal counterregulatory systems, leading to secondary haemodynamic and haemorheological changes. The clinical effects of acute and recurrent severe hypoglycaemia are associated with significant morbidity including reversible, and permanent, abnormalities of cardiovascular, neurological and cognitive function, in addition to trauma and road traffic accidents. Comprehension of the morbidity of hypoglycaemia is important when designing insulin regimens and determining therapeutic goals for individual patients if the frequency and adverse effects of this dangerous side-effect of insulin therapy are to be limited.

Publication types

  • Review

MeSH terms

  • Diabetes Mellitus, Type 1 / drug therapy*
  • Diabetes Mellitus, Type 1 / physiopathology
  • Humans
  • Hypoglycemia / chemically induced*
  • Hypoglycemia / epidemiology
  • Hypoglycemia / physiopathology
  • Incidence
  • Insulin / adverse effects*

Substances

  • Insulin